Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
865758 tn?1285956504

Hashitoxicosis

I saw my endo on Friday and he again went over my results with me.  I have Hashimoto's thyroiditis however he said right now I am experiencing hashitoxicosis.  What is this exaclty?  I am having more and more symptoms of hyperthyroid than hypo.  My heart rate is through the roof (He sent me for a holter monitor after my visit and I am still waiting for the results), I am very nervous, vomiting, diarrhea, and contant lightheadedness.  Is this all normal and when will it stop.  Based on my test results and symptoms he increased my Synthroid to 75mcg.  I am going crazy, I can't take this anymore!!!!!
39 Responses
Avatar universal
i had "hashitoxicosis" (i put it in quotes because i wasn't diagnosed with hashimotos...i was diagnosed with silent thyroiditis...hashitoxicosis seems to be the term used when thyrotoxicosis isn't caused from graves/hot nodule).  

what are your ft3 and ft4 and tsh?  i'm surprised that more synthroid was prescribed.  that doesn't make sense.  you may have these symptoms from too much synthroid.
865758 tn?1285956504
Unfortunatley a Free T3 was not done but here are the other results
TSH 2.630 (previously 2.880)
Free T4 0.82 (previously 1.08)

He told me that with Hashi's it's best to suppress the TSH to 0.5-1.5.  These symptoms were present before my increase to 75mcg.  What do you think?  I need help!!!!
Avatar universal
hashitoxicosis is when your tsh is low and your free t3 and/or free t4 are high.  those results don't suggest hashitoxicosis (unless your free t3 is high, but this usually makes your tsh low).

your results suggest a worsening of the hypothyroidism, which is why the doc increased your synthroid.  your free t4 dropped.  when was the result of 1.08 free t4 recorded?  was your synthroid changed between then and now?  when do you go back to get your levels checked after this increase?  

i would demand that a free t3 also be ordered since you're experiencing the hyper symptoms.
865758 tn?1285956504
Is it normal to have hyper symptoms with Hashi's or hypo?  This is so confusing?  The hyper symptoms are not constant but do happen frequenlty throughout the day.  Once it kind of subsides I am so tired I can hardly function.  This is absolutlely maddening.  I can't even take care of my children!  My labs have been checked about 5 weeks after dose changes (I originally started on 25mcg).  This last result was done on the 12th and that was after 5 weeks on the 50mcg.  He said since I am suffering so bad he wants to see me again in 4 weeks and have labs drawn then.  Is the Free T4 suppose to go up or down?  What about a Free T3, where should that be?  So if the meds were causing hyper symptoms then my levels would be lower right?
Avatar universal
are you feeling any better?  with an increase in synthroid, you're probably experiencing more hyper symptoms.  they should subside in a few weeks after your body adjusts to the new t4.

i'm surprised that your free t4 went down as much as it did after increasing your dose from 25 to 50.  it will be interesting to see what your free t4 is next time.  make sure your free t3 is tested.  with your symptoms, it'll be helpful to get the entire picture instead of just tsh and free t4.  did your doc order free t3?
Avatar universal
I agree with mtkst13 - it would be really interesting to see your FT3.  We are all different and all feel well at different FT3 and FT4 levels.  I start to feel hyper the minute my FT3 gets off the bottom of the range...restless (can't sit still), diarrhea, insomnia, tachycardia, etc...I'll take hypo any day (at least I can sleep).  I'm sure the Hashi's doesn't help that any since our thyroids produce peaks and valleys of hormone levels  That's probably why your hyper symptoms are intermittant.

All things being equal (which they never are) it is probably best to suppress TSH to 0.5-1.0.  However, in so doing, you just can't blindly ignore hyper symptoms, especially with Hashi's.  If it were me (and it's not!), I would not agree to a meds increase when I felt hyper already.  
Avatar universal
I am so sorry to hear that you are going through all of this.  I feel so badly for you and understand how frustrating and stressful it must be to not be able to take care of the children.  I wish I had some answers for you.  I wish the doctors were more knowledgable in this area...it's so important! I wish you well!

Traci
865758 tn?1285956504
What can be done about the hyper symptoms?  I have tried several antidepressants for anxiety but I cannot tolerate them.  With my Free T4 dropping and my TSH not really changing, doesn't that warrant an increase in meds?  I am so confused.  I know that Hashi's can cause hyper symptoms so I don't know if it's just the "war" going on or what.  What should I do?????  I have been having hyper symptoms for 6 days now is this normal????
Avatar universal
I simply can't put up with the hyper symptoms...when I start having tachycardia multiple times a day, can't sleep, etc., I know that I have to decrease meds for a while.  It's either because I was started on way to high a dose, or the increase is just too much for me.  Increasing from 50 to 75 is a 50% increase...this just after an increase five weeks ago from 25 to 50 (a 100% increase).  Am I correct on that?  That's probably just too fast for you.  I went from 25 (backed off from my original 88 which about killed me) to 37.5 to 44 to 50 to 69 all over the course of a YEAR.  Pretty slow going, but that's the best I could do.  My endo recently upped me to 75, which went fine, then tried to go to 81.5 (5 weeks later), and I hit the wall again...now back to 75 and holding.  75 to 81.5 is such a small increase, but I sure felt it.

Yes, you would like to see your FT4 increasing, not dropping, and that is something that has to be addressed in the long run.  It's just that you can't rush it.  If you end up with hyper symptoms, you'll just be miserable.  Docotors often don't have a lot of patience...obviously never had tachy!  They want your numbers right, and soon, end of story.

My advice, from personal experience, is just slow down the meds increases.  You already have hyper symptoms at 50, increasing to 75 is not going to help that situation at all.  I'd demand (oooh!) to stay at 50, talk to your cardiologist about something to control the tachy.  Then you can stabilize your tachy at 50 levo.  Once that happens, you can try increasing levo again (I'd go to 62.5 and then to 75 in two steps at that point).  You might find that you need more of whatever you will take to control the tachy as you increase the levo.  I've had to increase my BB as I increased levo.  I think it's important to stabilize the two before increasing either.  Otherwise, you're just chasing a moving target.
865758 tn?1285956504
Thanks for the advice.  I have often wondered if what I am feeling is partly med related but everyone keeps telling me no.  My endo actually wanted to increase my meds from the 50 to 88 but I said no and we agreed on the 75.  So I guess I should go back to my 50 until the hyper symptoms go away and then try and increase again, is that right?  How long should I wait to try and increase again?  I just called my endo and asked to have my labs drawn to check for Graves anitbodies as well.  I know it is rare but I feel everything should be checked.  Thanks again for everything.  You are amazing!
Avatar universal
it's strange that your free t4 has dropped so much with synthroid increases, and it's odd that you're having severe hyper symptoms with your free t4 being so low.  maybe your free t3 is high so your free t4 is dropping to compensate.  the body does its own thing in response to med increases/decreases.  

when i had synthroid increases, i went through phases of ectopic beats/arrthymias, but it was only occassionally and the issues subsided after a few weeks.  however, my free t4 was always in the mid-to-upper range.  

i would ask the doctor why he thinks the free t4 is dropping.  could it be dropping as a compensatory situation from high free t3?  you definitely should get free t3 labs drawn.  i'd get them done asap so that you can see what's going on...especially with your ekg results and because you increased synthroid...yikes!!

you could have t3 thyrotoxicosis.  i had that, and had the doctor not checked the free t3, they would have never known because my free t4 was normal.

what were your lab values before you started synthroid?
865758 tn?1285956504
I don't remember my results when this first stated other that my TSH was 4.33 and my antibodies were greater than 1000.  My holter monitor showed heartrate fluctuating between 45-156 beats per minute!  I have to see a cardiologist tomorrow.  I don't know what to do anymore!  I am so sick.  I have at least 7-8 bouts of severe diarrhea daily and am constantly lightheaded, hot and nervous on top of the tachycardia.  Does this sound like T3 thyrotoxicosis?  What do they do for that?  I wish they would just take the thyroid out and leave me hypo if I am heading that way anyway.  This is no way to live!
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.